By E.J. Mundell
FRIDAY, Sept. 11, 2020 (HealthDay News)
But the “Benadryl Challenge” has already killed one teen and sent others to the ER, experts warn.
According to News4 in Oklahoma City, one 15-year-old girl suffered a fatal overdose while reportedly trying the challenge late last month. Other cases of kids being rushed to the hospital after similar incidents are popping up nationwide.
The Benadryl Challenge is circulating on social media and encourages users to overdose on the drug to achieve a hallucinatory state.
But as with any drug, taking too much Benadryl can quickly prove hazardous and even deadly, according to emergency medicine physician Dr. Robert Glatter.
“Diphenhydramine (Benadryl) causes toxicity in a dose-dependent fashion — meaning that escalating doses can be deadly,” explained Glatter, who works at Lenox Hill Hospital in New York City.
As listed on Benadryl’s website, kids between the ages of 6 and 12 should only take one tablet of the drug every four to six hours, while those older than 12 should only take up to two tablets over the same period of time. No one, no matter their age, should take more than six doses within 24 hours, the drug’s homepage states.
But there are media reports of some children involved in the Benadryl Challenge being encouraged to take up to 12 tablets at once. According to Glatter, that’s a potentially lethal amount.
“Increasing doses of Benadryl typically lead to sleepiness, confusion, vomiting, agitation, elevated heart rate, which can precipitate a cardiac arrhythmia as well as a seizure. People may also require intubation [mechanical breathing assistance] to secure their airway in the setting of a significant overdose,” Glatter added.
Dr. Kenneth Perry, assistant medical director at Charleston, S.C.-based Trident Medical Center, provided the magazine with a list of Benadryl overdose symptoms that parents should look out for:
- Excessive body heat and flushing of the skin, since too much of the drug can trigger overheating;
- A decrease in sweating and urination — the latter symptoms can bring on serious issues;
- Changes in vision, such as an inability to focus on your surroundings and restrictions in pupil size;
- Delirium, which may include a feeling of “spinning” or hyper-awareness, as well as long periods of anxiety.
When these symptoms appear, medical help may be necessary.
“The bottom line is that engaging in such a challenge is inherently dangerous and can be fatal,” Glatter said. “In light of these and other risky social media challenges, it’s vital that parents monitor their teens‘ social media activity.”
Copyright © 2020 HealthDay. All rights reserved.
SOURCES: Robert Glatter, MD, emergency medicine physician, Lenox Hill Hospital, New York City; Good Housekeeping; News4 Oklahoma City